Pennsylvania, 2017Damaging Winds in Pennsylvania, April 16, 2017
April 16, 2017 · NWS PBZ · 7 events in 4 counties and zones
Showers and thunderstorms, some of which became strong to severe, developed ahead of a crossing cold front on the 16th. Modest instability and weak shear was present out ahead of the developing convection, which supported an isolated severe wind and small hail threat.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $14,000
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Showers and thunderstorms, some of which became strong to severe, developed ahead of a crossing cold front on the 16th. Modest instability and weak shear was present out ahead of the developing convection, which supported an isolated severe wind and small hail threat. Damage was mainly observed in southwest Pennsylvania, with several reports of downed trees.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Apr 16, 2:47 PM EST, 8 minutes earlier.
Area forecast discussion, Apr 16, 2:47 PM EST, 8 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
347 PM EDT Sun Apr 16 2017
.SYNOPSIS...
Showers and thunderstorms can be expected this evening with a
crossing cold front. High pressure will then allow for dry
weather Monday and Tuesday before an unsettled pattern develops
for the rest of the week.
&&
.NEAR TERM /THROUGH MONDAY/...
A line of showers and scattered thunderstorms developed across
the Lake Erie shoreline and is moving east across eastern Ohio
and northwestern Pennsylvania. While not a solid line of
showers, most locations should receive rain as this line moves
slowly to the east-southeast. Nearly the entire forecast area
remains under a marginal risk from the Storm Prediction Center
for severe weather. Although the primary threat will be from
gusty winds, nickel size hail has already been observed in Ohio,
so hail remains a threat as well. The bulk of rainfall will have
shifted south and east of Pittsburgh by midnight, but showers
will last until sunrise in some locations. Heaviest rainfall
totals are expected to be south of Interstate 70, where models
suggest that a reinforcing wave could develop another round of
showers after dark. Some partial clearing will occur overnight
south of Pittsburgh, while clouds will hang around longer near
the Mason Dixon line. The front behind the line of showers and
thunderstorms will bring cooler air into the region, with temps
tonight and Monday 5-10 degrees cooler than the previous 24
hours.
&&
.SHORT TERM /MONDAY NIGHT THROUGH TUESDAY/...
Broad high pressure across the Great Lakes and Northeast will
allow for tranquil weather during this portion of the forecast.
Mostly clear skies will allow for a large diurnal swing, with
temperatures ranging from the 40s to the 70s.
&&
.LONG TERM /TUESDAY NIGHT THROUGH SUNDAY/...
An unsettled pattern develops by Wednesday with several quick-
moving systems moving across the region. Although Friday night
is the only 12 hour period with no precipitation in the
forecast, widespread continuous precipitation is not expected
either. Models currently point to Thursday and Thursday night as
the most likely period for rain. The end of the work week should
have slightly above normal temperatures, with more seasonable
values by the weekend.
&&
.AVIATION /20Z SUNDAY THROUGH FRIDAY/...
Recent satellite imagery and surface observations finally show
the location of a previously ill-defined cold front, now
stretching from just off Lake Erie back into central OH and IN.
This boundary will be the focus for increasing showers and
thunderstorms through the afternoon and early evening, and
confidence has allowed for the refinement of timing in the 18Z
TAFs.
Gusty southwest winds, at times peaking 25 to locally 30 knots,
will persist ahead of the front this afternoon. Isolated
stronger gusts from the west or northwest are possible in
thunderstorms. Behind the convective line, winds will diminish
early evening and become west to WNW.
Otherwise, expect predominantly VFR conditions through the
period except perhaps briefly MVFR in heavier thunderstorms.
.Outlook... The next chance for widespread restrictions comes
with a Wednesday cold front.
Bookbinder
&&
.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...None.
OH...None.
PA...None.
WV...None.
&&
Hazardous weather outlook, Apr 16, 1:13 PM EST, 1 hour 42 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
213 PM EDT Sun Apr 16 2017
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029-031-073>076-WVZ001>004-012-021-509>514-171200-
Garrett-Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson-
Muskingum-Guernsey-Belmont-Noble-Monroe-Mercer-Venango-Forest-
Lawrence-Butler-Clarion-Beaver-Allegheny-Armstrong-Indiana-
Washington-Greene-Westmoreland-Westmoreland Ridges-Fayette-
Fayette Ridges-Hancock-Brooke-Ohio-Marshall-Wetzel-Marion-Monongalia-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-Western Tucker-Eastern Tucker-
213 PM EDT Sun Apr 16 2017
This Hazardous Weather Outlook is for western Maryland, east
central Ohio, northwest Pennsylvania, southwest Pennsylvania, west
central Pennsylvania, western Pennsylvania, northern West Virginia
and northern panhandle of West Virginia.
.DAY ONE...This Afternoon and Tonight.
There is a marginal risk for damaging wind gusts and hail this
afternoon and evening as a cold front spawns showers and
thunderstorms.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
In the hours before
Special weather statement, Apr 16, 2:06 PM EST, 49 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
306 PM EDT SUN APR 16 2017
PAZ007-008-161945-
Venango-Mercer-
306 PM EDT SUN APR 16 2017
...A STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL AND GUSTY
WIND WILL AFFECT NORTHERN MERCER AND SOUTHWESTERN VENANGO COUNTIES...
At 306 PM EDT, a strong thunderstorm was located over Greenville, or
8 miles northeast of Sharpsville, moving east at 40 mph.
Wind gusts up to 45 mph and small hail are possible with this storm.
Locations impacted include...
Franklin... Greenville...
Sugarcreek... Stoneboro...
Polk... Sandy Lake...
Fredonia... Jackson Center...
Utica... New Lebanon...
Sheakleyville... Maurice K Goddard State Park...
This includes Interstate 79 in Pennsylvania between mile markers 95
and 106.
This storm may intensify, so monitor local radio or television
stations for additional information and possible warnings from the
National Weather Service.
LAT...LON 4134 8051 4146 8047 4144 7985 4123 7990
TIME...MOT...LOC 1906Z 279DEG 35KT 4137 8039
Fries
Special weather statement, Apr 16, 2:39 PM EST, 16 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
339 PM EDT SUN APR 16 2017
PAZ007-013-014-162030-
Butler-Lawrence-Mercer-
339 PM EDT SUN APR 16 2017
...A STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL AND GUSTY
WIND WILL AFFECT SOUTHERN MERCER...NORTHERN LAWRENCE AND NORTHWESTERN
BUTLER COUNTIES...
At 339 PM EDT, a strong thunderstorm was located over Hilltop, or
near Youngstown, moving east at 35 mph.
Wind gusts up to 45 mph and small hail are possible with this storm.
Locations impacted include...
Hermitage... Grove City...
Slippery Rock... New Wilmington...
Pulaski... Harrisville...
West Middlesex... Plain Grove Township...
Wheatland... West Liberty...
West Sunbury... Volant...
This includes the following highways...
Interstate 79 in Pennsylvania between mile markers 76 and 87.
Interstate 80 in Pennsylvania between mile markers 0 and 14.
This storm may intensify, so monitor local radio or television
stations for additional information and possible warnings from the
National Weather Service.
LAT...LON 4118 8000 4117 8000 4117 7985 4098 7989
4109 8052 4120 8052
TIME...MOT...LOC 1939Z 280DEG 30KT 4117 8070
FriesThunderstorm Wind, Lawrence
- When
- April 16, 2:55 PM EST
- Where
- Lawrence County, 2.69 mi ESE of New Wilmington
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Social Media
- Coordinates
- 41.120, -80.330
Member of social media reported trees and wires down.
Thunderstorm Wind, Lawrence
- When
- April 16, 3:10 PM EST
- Where
- Lawrence County, 0.87 mi SE of Valet
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- State Official
- Coordinates
- 41.110, -80.260
Local 911 reported a tree down near Volant.
Thunderstorm Wind, Allegheny
- When
- April 16, 4:45 PM EST
- Where
- Allegheny County, 0.87 mi SE of Churchill
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- 911 Call Center
- Coordinates
- 40.420, -79.790
Local 911 reported trees down.
Thunderstorm Wind, Westmoreland
- When
- April 16, 4:55 PM EST
- Where
- Westmoreland County, 1.05 mi W of Mc Cullough
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- 911 Call Center
- Coordinates
- 40.370, -79.650
Local 911 reported tree down.
Thunderstorm Wind, Greene
- When
- April 16, 6:00 PM EST
- Where
- Greene County, 0.87 mi NW of Paisley
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Trained Spotter
- Coordinates
- 39.880, -79.980
Trained spotter reported a porch roof blown off of a home in Fairdale.
Thunderstorm Wind, Greene
- When
- April 16, 6:05 PM EST
- Where
- Greene County, 1.06 mi E of Crucible
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- State Official
- Coordinates
- 39.950, -79.960
State official reported trees and wires down.
Thunderstorm Wind, Greene
- When
- April 16, 6:06 PM EST
- Where
- Greene County, Carmichaels
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- State Official
- Coordinates
- 39.900, -79.980
State official reported trees and wires down.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in Texas, April 16, 20171 death · 1 event
- Strong Wind in Massachusetts, April 16, 2017$53,000 · 5 events
- Flash Flooding and Flooding in Ohio, April 16, 2017$33,000 · 1 in hail · 13 events
- Damaging Winds in New York, April 16, 2017$28,000 · 55 kt wind · 10 events
- Hail in Texas, April 16, 20173 in hail · 28 events
- Debris Flow and Hail in Texas, April 16, 2017$25,000 · 2.5 in hail · 8 events
- Damaging Wind in Pennsylvania, April 16, 2017$30,000 · 60 kt wind · 1 event
- Flash Flooding and Flooding in Missouri, April 16 to 17, 20171 in hail · 23 events
- High Wind and Strong Wind in New York, April 16, 2017$13,000 · 50 kt wind · 17 events
- Hail and Damaging Wind in Oklahoma, April 16, 2017$22,000 · 1.5 in hail · 5 events
- Hail and Damaging Wind in Texas, April 16, 2017$1,000 · 2.5 in hail · 20 events
- Tornadoes and Flash Flooding in Oklahoma, April 16 to 17, 2017$12,000 · 1 in hail · 12 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 695823, 695824, 695825, 695826, 695828, 695829, 695830.